Home > Research > Publications & Outputs > A conservative index heuristic for routing prob...

Links

Text available via DOI:

View graph of relations

A conservative index heuristic for routing problems with multiple heterogeneous service facilities

Research output: Contribution to journalJournal articlepeer-review

Published
Close
<mark>Journal publication date</mark>1/12/2020
<mark>Journal</mark>Mathematical Methods of Operational Research
Issue number3
Volume92
Number of pages33
Pages (from-to)511-543
Publication StatusPublished
Early online date22/07/20
<mark>Original language</mark>English

Abstract

We consider a queueing system with N heterogeneous service facilities, in which admission and routing decisions are made when customers arrive and the objective is to maximize long-run average net rewards. For this type of problem, it is well-known that structural properties of optimal policies are difficult to prove in general and dynamic programming methods are computationally infeasible unless N is small. In the absence of an optimal policy to refer to, the Whittle index heuristic (originating from the literature on multi-armed bandit problems) is one approach which might be used for decision-making. After establishing the required indexability property, we show that the Whittle heuristic possesses certain structural properties which do not extend to optimal policies, except in some special cases. We also present results from numerical experiments which demonstrate that, in addition to being consistently strong over all parameter sets, the Whittle heuristic tends to be more robust than other heuristics with respect to the number of service facilities and the amount of heterogeneity between the facilities.